Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 237, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 2, 2022, 10:13 PM CDT for 5 counties in Minnesota. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2022, 10:13 PM CDT (03:13 UTC)
- Expired
- Aug 2, 2022, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN, Redwood County, MN, Renville County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:23 PM CDT | TSTM WND GST 59 | 3 N Milroy, MN | |
| Aug 2, 10:35 PM CDT | TSTM WND GST 63 | 4 S Granite Falls, MN | AWOS STATION KGDB GRANITE FALLS AP. |
| Aug 2, 10:37 PM CDT | TSTM WND GST 62 | 3 Wsw Lucan, MN | 60 TO 62 MPH WIND GUSTS FOR THE LAST 10 MINS AT THE MNDOT SITE NEAR LUCAN. |
| Aug 2, 10:51 PM CDT | TSTM WND GST 64 | 1 Sse North Redwood, MN | KRWF AIRPORT. |
| Aug 2, 10:53 PM CDT | TSTM WND GST 62 | 2 W Olivia, MN | KOVL AIRPORT. |
| Aug 2, 10:53 PM CDT | TSTM WND GST 68 | 1 Sse North Redwood, MN | ASOS STATION KRWF REDWOOD FALLS AP. |
| Aug 2, 10:55 PM CDT | TSTM WND GST 57 | 1 Sw Morton, MN | MNDOT WIND SENSOR AT MORTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5443 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 5.3
- Supercell composite
- 30.8
The text
As transmitted.
486
WUUS53 KMPX 030313
SVRMPX
MNC023-073-127-129-173-030400-
/O.NEW.KMPX.SV.W.0237.220803T0313Z-220803T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1013 PM CDT Tue Aug 2 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Lac qui Parle County in west central Minnesota...
Southeastern Chippewa County in west central Minnesota...
Redwood County in southwestern Minnesota...
Eastern Yellow Medicine County in west central Minnesota...
Western Renville County in central Minnesota...
* Until 1100 PM CDT.
* At 1012 PM CDT, severe thunderstorms were located along a line
extending from near Boyd to 6 miles northeast of Ghent to 7 miles
northwest of Tracy, moving east at 60 mph.
HAZARD...70 mph wind gusts. A 74 mph gust was reported at Marshall
Airport.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Clarkfield around 1020 PM CDT.
Montevideo, Wood Lake and Hanley Falls around 1025 PM CDT.
Granite Falls and Echo around 1030 PM CDT.
Wabasso, Sacred Heart and Maynard around 1035 PM CDT.
Clara City around 1040 PM CDT.
Redwood Falls and Renville around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4495 9597 4503 9525 4489 9525 4489 9504
4449 9486 4428 9486 4428 9511 4420 9511
4420 9559 4463 9560 4463 9583
TIME...MOT...LOC 0312Z 255DEG 54KT 4482 9596 4459 9582 4431 9571
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Borghoff3 follow-up statements
861
WWUS53 KMPX 030329
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Tue Aug 2 2022
MNC073-030339-
/O.CAN.KMPX.SV.W.0237.000000T0000Z-220803T0400Z/
Lac qui Parle MN-
1029 PM CDT Tue Aug 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4489 9582 4490 9574 4493 9573 4495 9578
4497 9577 4503 9525 4489 9525 4489 9504
4449 9486 4428 9486 4428 9511 4420 9511
4420 9559 4463 9560 4463 9582 4484 9585
TIME...MOT...LOC 0329Z 254DEG 54KT 4488 9566 4465 9552 4435 9546
$$
MNC023-127-129-173-030400-
/O.CON.KMPX.SV.W.0237.000000T0000Z-220803T0400Z/
Chippewa MN-Redwood MN-Yellow Medicine MN-Renville MN-
1029 PM CDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN CHIPPEWA...REDWOOD...EASTERN YELLOW MEDICINE AND
WESTERN RENVILLE COUNTIES...
At 1029 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Montevideo to Wood Lake to 8
miles north of Walnut Grove, moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Echo, Wabasso, Sacred Heart, Maynard, Clara City, Renville,
Redwood Falls, Olivia, Morgan, Morton and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 9582 4490 9574 4493 9573 4495 9578
4497 9577 4503 9525 4489 9525 4489 9504
4449 9486 4428 9486 4428 9511 4420 9511
4420 9559 4463 9560 4463 9582 4484 9585
TIME...MOT...LOC 0329Z 254DEG 54KT 4488 9566 4465 9552 4435 9546
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Borghoff291
WWUS53 KMPX 030346
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1046 PM CDT Tue Aug 2 2022
MNC023-127-129-173-030400-
/O.CON.KMPX.SV.W.0237.000000T0000Z-220803T0400Z/
Chippewa MN-Redwood MN-Yellow Medicine MN-Renville MN-
1046 PM CDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN CHIPPEWA...REDWOOD...SOUTHEASTERN YELLOW MEDICINE
AND WESTERN RENVILLE COUNTIES...
At 1046 PM CDT, severe thunderstorms were located along a line
extending from near Clara City to 6 miles southeast of Renville to
near Lamberton, moving east at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Redwood Falls, Granite Falls, Olivia, Renville, Morgan, Lamberton,
Wabasso, Sacred Heart, Franklin, Wood Lake, Morton and Echo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4431 9486 4428 9500 4428 9511 4426 9511
4420 9542 4435 9559 4461 9559 4484 9555
4493 9525 4489 9525 4489 9504 4449 9486
TIME...MOT...LOC 0346Z 256DEG 59KT 4492 9537 4471 9515 4429 9527
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Borghoff846
WWUS53 KMPX 030400
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1100 PM CDT Tue Aug 2 2022
MNC023-127-129-173-030410-
/O.EXP.KMPX.SV.W.0237.000000T0000Z-220803T0400Z/
Chippewa MN-Redwood MN-Yellow Medicine MN-Renville MN-
1100 PM CDT Tue Aug 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHIPPEWA...
REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND WESTERN RENVILLE COUNTIES
HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central, central and southwestern Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4431 9486 4428 9500 4428 9511 4426 9511
4420 9542 4435 9559 4461 9559 4484 9555
4493 9525 4489 9525 4489 9504 4449 9486
TIME...MOT...LOC 0400Z 255DEG 54KT 4497 9509 4476 9487 4434 9500
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:34 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 2, 6:34 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Tue Aug 2 2022
.UPDATE...
Issued at 336 PM CDT Tue Aug 2 2022
3 PM observations came in and heat indices increased several degrees
across southern Minnesota, now ranging from 105 to 110 in many
cases. Dew points are not mixing out, despite rising temperatures.
The compounded effect has allowed the jump in heat indices into the
warning range across most of southern Minnesota, thus the warning has
been expanded.
&&
.DISCUSSION...(This evening through Tuesday)
Issued at 247 PM CDT Tue Aug 2 2022
KEY MESSAGES: (optional)
- Heat index values of 100-105 into this evening
- Scattered thunderstorms expected tonight, some of which may be
severe.
TODAY/TONIGHT:
The forecast for excessive heat remains on track as wide spread heat
index values of 100-105 are already present across much of the areas
under an Excessive Heat Warning/Heat Advisory. A few sites with
values above 110 can't be ruled out where dew points locally rise
into the upper 70s. Thunderstorm this afternoon is expected to
continue to remain limited to far northern Minnesota and Wisconsin,
as 700 mb temperatures around 14C maintain a strong cap over central
Minnesota and points south. There is a very low (~10%) chance of a
few isolated thunderstorms breaking the cap late this afternoon and
evening across western Wisconsin where the cap is weaker. A
conditional severe weather threat exists IF any storms can fire over
western Wisconsin, with very large hail and damaging wind gusts the
potential hazards. Better chances for showers and thunderstorms come
late tonight through the overnight hours, when stronger forcing aloft
arrives from the west. These overnight storms will most likely remain
elevated, meaning they will not be able to tap into the favorable
surface-based environment for severe weather. However, enough mid-
level CAPE and shear is present to possible generate a few stronger
clusters of storms, and maybe a few isolated instances of hail and
gusty winds overnight. Rainfall amounts will be very spotty owing to
the isolated to scattered nature of any storm tonight. Localized
rainfall amounts in excess of 1" are possible wherever thunderstorms
occur, but most other areas will likely see either less than 0.1" or
nothing at all.
WEDNESDAY-FRIDAY:
Northwest flow develops Wednesday behind a front which will lead to
drier dewpoints and cooler temperatures, although highs will likely
still end up in the mid to upper 80s across much of eastern Minnesota
and western Wisconsin. Southerly flow returns Thursday, but
temperatures won't really peak until Friday when the thermal ridge
axis moves overhead. Highs on Thursday will mostly remain in the mid
to upper 80s, but widespread low to mid 90s look likely Friday
afternoon. If dew point values can reach the upper 60s to low 70s,
Heat Advisories may be needed for portions of the area.
THIS WEEKEND:
A cold front will move through the Upper Midwest during the late
Friday to Sunday timeframe, with deterministic models and ensemble
still exhibiting quite a bit of spread regarding its timing. Showers
and thunderstorms are likely with the frontal passage, and the entire
area looks to have at least a decent chance for beneficial rainfall
amounts of half an inch or more. Daily temepratures will depend on
the timing of the front and precipitation. The NBM averaged values
show high temperatures in the 70s to low 80s, but a day or two of
below-normal temperatures is possible with cloudy skies during the
afternoon.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 634 PM CDT Tue Aug 2 2022
VFR this evening with mid level clouds increasing from the
northwest. TSRA are beginning to develop over SD, which should expand
in coverage later this evening heading into western MN. A gradual
weakening trend is anticipated overnight as activity reaches eastern
MN and WI. Gusty northwest winds and clear skies for Wednesday.
KMSP...Best chance for TSRA remains in the 07-10Z range.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind S 10-15G25 kts.
Sat...VFR. Wind W 5-10 kts becoming NW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 9 PM CDT this evening for Anoka-Blue
Earth-Brown-Carver-Chippewa-Dakota-Faribault-Hennepin-
Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
Ramsey-Redwood-Renville-Rice-Scott-Sibley-Waseca-Washington-
Watonwan-Wright-Yellow Medicine.
Heat Advisory until 9 PM CDT this evening for Benton-Chisago-
Douglas-Freeborn-Goodhue-Isanti-Pope-Sherburne-Stearns-Steele-
Stevens-Swift.
WI...None.
&&
UPDATE...Borghoff
DISCUSSION...ETA
AVIATION...BorghoffHazardous weather outlook, Aug 2, 9:00 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 900 PM CDT Tue Aug 2 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 900 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. A few storms may be severe. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Borghoff
In the hours before
Local storm report, Aug 2, 4:32 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT TUE AUG 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TORNADO 4 ESE WELLS 43.73N 93.65W
07/31/2022 FARIBAULT MN STORM CHASER
VIDEO SHOWED A BRIEF TOUCHDOWN, WITH SOME
LARGE BRANCHES BEING TOSSED.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:24 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 66 min |
| Aug 2, 10:53 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Redwood, Renville, Sibley | 52 min |
| Aug 2, 11:27 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley, Wright | 48 min |
| Aug 2, 11:52 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott | 38 min |
| Aug 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Ramsey, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.